Velocity 2013 Schedule

Below are the confirmed and scheduled talks at Velocity 2013
(schedule subject to change).

Customize Your Own Schedule

Create your own Velocity schedule using the personal scheduler function. Mark the tutorials, sessions, keynotes, and events you want to attend by selecting the calendar icon [calendar icon] next to each listing. Then go to your personal schedule and get your own customized schedule generated.

Ballroom AB
Add Monitoring and Observability to your personal schedule
9:00am Monitoring and Observability Theo Schlossnagle (OmniTI/Circonus)
Add Bring the Noise: Making Effective Use of a Quarter Million Metrics to your personal schedule
11:00am Bring the Noise: Making Effective Use of a Quarter Million Metrics Abe Stanway (Etsy), Jon Cowie (Etsy)
Add Speeding Up Your Mobile HTML5 Experience to your personal schedule
1:30pm Speeding Up Your Mobile HTML5 Experience Maximiliano Firtman (ITMaster Professional Training)
Add A Picture Costs a Thousand Words to your personal schedule
3:30pm A Picture Costs a Thousand Words Guy Podjarny (Snyk)
Ballroom CD
Add Avoiding Performance Regression at Twitter to your personal schedule
9:00am Avoiding Performance Regression at Twitter Marcel Duran (Google Inc.)
Add Bits on the Wire to your personal schedule
11:00am Bits on the Wire Mark Nottingham (Akamai)
Add Choose Your Weapon: A Survey For Different Visualizations Of Performance Data  to your personal schedule
1:30pm Choose Your Weapon: A Survey For Different Visualizations Of Performance Data Patrick Lightbody (New Relic), Bill Kayser (New Relic, Inc.)
Add Hands-on Web Performance Optimization Workshop to your personal schedule
3:30pm Hands-on Web Performance Optimization Workshop Sergey Chernyshev (NY Web Performance Meetup), Andy Davies (NCC Group), Rick Viscomi (YouTube)
Ballroom EF
Add Operations Level Up to your personal schedule
9:00am Operations Level Up Mandi Walls (Chef)
Add Test-Driven Infrastructure with Chef to your personal schedule
11:00am Test-Driven Infrastructure with Chef Seth Vargo (HashiCorp)
Add Using Amazon Web Services for MySQL at Scale to your personal schedule
1:30pm Using Amazon Web Services for MySQL at Scale Laine Campbell (OpsArtisan)
Add Managing PostgreSQL with Ansible in EC2 to your personal schedule
3:30pm Managing PostgreSQL with Ansible in EC2 Jay Edwards (Meangrape, Inc.)
Add Ignite Velocity to your personal schedule
7:30pm Event - Sponsored by Citrix
Room: Mission City Ballroom
Ignite Velocity
7:30am Coffee
Room: DE Foyer
10:30am Morning Break
Room: DE Foyer
3:00pm Afternoon Break
Room: DE Foyer
12:30pm Lunch
Room: Hyatt Hotel
5:00pm Plenary
Room: On Your Own
TBC
Add Poolside Welcome Reception to your personal schedule
5:30pm Event - Sponsored by Akamai
Room: Poolside, Hyatt Hotel
Poolside Welcome Reception
9:00am-10:30am (1h 30m) Operations
Monitoring and Observability
Theo Schlossnagle (OmniTI/Circonus)
As demands for performance increase and the complexity of Internet application architectures grow, operations are abandoned in a perfect storm. The problems are ever harder to diagnose and the need to rapid remediation is more than ever. You need the right techniques and methodologies or you'll be ineffective or, worse, an obstacle. Learn them here.
11:00am-12:30pm (1h 30m) Operations
Bring the Noise: Making Effective Use of a Quarter Million Metrics
Abe Stanway (Etsy), Jon Cowie (Etsy)
An introduction to Etsy's real time anomaly detection and metrics correlation systems - the newest front-line Ops tools from the team that brought you StatsD.
1:30pm-3:00pm (1h 30m) Mobile Performance
Speeding Up Your Mobile HTML5 Experience
Maximiliano Firtman (ITMaster Professional Training)
Mobile add new challenges for web performance optimization. The biggest problem is usually underestimating mobile platforms and the Facebook HTML5 app gave us some learnings. In this tutorial we will cover the mobile ecosystem for HTML5 websites and apps, how to measure performance on these platforms and how Responsive Web Design may help or harm performance, including live optimization examples.
3:30pm-5:00pm (1h 30m) Mobile Performance
A Picture Costs a Thousand Words
Guy Podjarny (Snyk)
Images matter A LOT for web performance, and the variety of formats, quality levels and screen sizes complicate optimization. Retina displays, RWD and stubborn designers further fuel this fire. In this tutorial we’ll review tools and techniques that can help keep images from slowing down your page, share data about the results you can expect, and discuss what’s next for image optimization.
9:00am-10:30am (1h 30m) Web Performance
Avoiding Performance Regression at Twitter
Marcel Duran (Google Inc.)
How twitter.com, a high performance web application developed by several engineers, avoids performance regression at every new release? Join us to learn more about how we make it through synthetic benchmarking and RUM.
11:00am-12:30pm (1h 30m) Web Performance
Bits on the Wire
Mark Nottingham (Akamai)
HTTP guru Mark Nottingham from Akamai dives into the details of not only HTTP, but below, into TLS, TCP, IP, DNS and more, with many stops along the way to see what kinds of things can happen to your content as it gets mangled by the Internet.
1:30pm-3:00pm (1h 30m) Web Performance
Choose Your Weapon: A Survey For Different Visualizations Of Performance Data
Patrick Lightbody (New Relic), Bill Kayser (New Relic, Inc.)
When it comes to analyzing web performance data, which presentation works best? Response time plot? Median value? Standard deviation? Baseline comparison? Histogram? Apdex? With enough data you can get creative with visualizations, but which one brings the most clarity? Come look at real world performance data from many perspectives and find out which works best for your needs.
3:30pm-5:00pm (1h 30m) Web Performance
Hands-on Web Performance Optimization Workshop
Sergey Chernyshev (NY Web Performance Meetup), Andy Davies (NCC Group), Rick Viscomi (YouTube)
Join Sergey Chernyshev, Andy Davies and Rick Viscomi for a hands-on Web Performance Optimization session. They will review latest performance trends and show how to use performance analysis and optimization tools to speed up worlds most popular web sites - bring yours too and they will look at them as well.
9:00am-10:30am (1h 30m) Operations
Operations Level Up
Mandi Walls (Chef)
A walk through for improving overall operational effectiveness by building skills like statistics, software development lifecycle practices, graphing and metrics. This tutorial will focus on skill development and building better products.
11:00am-12:30pm (1h 30m) Operations
Test-Driven Infrastructure with Chef
Seth Vargo (HashiCorp)
chefspec, strainer, fauxhai, test-kitchen, foodcritic, test-kitchen, and jenkins OH MY! The devops toolbelt has expanded and the tools to test are not far behind. Learn how to create a test-driven infrastructure with Chef.
1:30pm-3:00pm (1h 30m) Operations
Using Amazon Web Services for MySQL at Scale
Laine Campbell (OpsArtisan)
A deep dive into the AWS offerings for running MySQL at scale, with appropriate consideration to availability, failure management, monitoring, trending and configuration management. Real world examples such as Call of Duty Black Ops 2 and Obama for America will be used to highlight key points from a practical perspective.
3:30pm-5:00pm (1h 30m) Operations
Managing PostgreSQL with Ansible in EC2
Jay Edwards (Meangrape, Inc.)
In this presentation, we will show you how quickly Ansible can be used to set up a PostgreSQL deployment in EC2 using master, streaming replication, backups and monitoring agents rapidly.
7:30pm-9:00pm (1h 30m)
Ignite Velocity
If you had five minutes on stage what would you say? What if you only got 20 slides and they rotated automatically after 15 seconds? Would you pitch a project? Launch a web site? Teach a hack? We’ll find out again this year at Ignite Velocity.
7:30am-9:00am (1h 30m)
Break: Coffee
10:30am-11:00am (30m)
Break: Morning Break
3:00pm-3:30pm (30m)
Break: Afternoon Break
12:30pm-1:30pm (1h)
Break: Lunch
5:00pm-5:05pm (5m)
Plenary
To be confirmed
5:30pm-7:30pm (2h) Event
Poolside Welcome Reception
Akamai is serious about web performance and operations, but they still like to have fun. Join Akamai by the poolside to network with fellow Velocity attendees while enjoying great food, drink and entertainment.

Sponsors

Sponsorship Opportunities

For information on exhibition and sponsorship opportunities at the conference, contact Gloria Lombardo at (203) 381-9245 or glombardo@oreilly.com

Media Partner Opportunities

For media partnerships, contact mediapartners@ oreilly.com

Press and Media

For media-related inquiries, contact Maureen Jennings at maureen@oreilly.com

Contact Us

View a complete list of Velocity contacts